Enough is Enough: Stop the meds

After the Vyvanse Crash of 2009, as it has come to be known in Dan’s story, we had no idea where to turn. Certainly not trusting his psychiatrist at this point, we brought him to a short-term mental health facility near his college. He stayed there for a week and we were told they would get him “back on track” by reducing his meds. Unfortunately the opposite happened. By the time he left this facility, he was taking Klonopin, Abilify, Effexor, Adderall and Atarax.

This was the point when I said “enough is enough”.  This was not my son anymore. This was a walking zombie. I set out on a mission to find a psychiatrist who would wean Dan off of at least some of these meds.  I also made an appointment for him to have a complete physical.

Connecting with these two new health-care providers was the best thing we could have done. Dan’s physical and subsequent tests revealed tachycardia (fast heart rate), sky-high triglycerides, possible pericarditis, and a thirty-five pound weight gain in just a few months. His hands were also extremely shaky, as if he had Parkinson’s disease. These symptoms and conditions were all attributed to the drugs that he was taking.

And so, one by one, Dan was weaned off of all of his meds.  The results were amazing to watch. It was as if layers and layers of crud were being scraped off of Dan and glimpses of my son were emerging.  His test results returned to normal. The extra weight dropped off.  His anxiety and depression lifted, and in Dan’s own words his OCD was “practically non-existent.”

I thought back to when Dan returned to school after his summer at the OCD Clinic. He had been taking his meds and was hanging on by a thread. At the time I thought, “If he is this bad off with all of these meds, I hate to think what he would be like without them.” At that point, it never occurred to me that the meds could actually be part of the problem.

Of course I know it’s not that cut and dried, and I realize that at some point Dan actually needed some of the meds he was taking. But not all of them. And not for so long, especially with all those side-effects. And so in some convoluted way, the Vyvanse Crash was a blessing, and Dan has been off of all meds since then.

Advertisements
This entry was posted in Mental Health and tagged , , , , , , , , , . Bookmark the permalink.

2 Responses to Enough is Enough: Stop the meds

  1. tess says:

    I am at a loss, my daughter has ocd and I cannot get her to reduce her pacing and touching things. She does so in the morning for 15 minutes and in the evening for 15 minutes. Everything she does is by strict schedule. She walks the same way everyday for two hours for “relaxation”. No variations and if she is interrupted she becomes very upset. I cannot live like this anymore but when she was younger she was on Paxil 10mg for about 5 months but that is what seemed to trigger the whole episode, that was four years ago. I am very leary of medications. She did very well in college and just finished 2 years but I am very worried for her future. Her pacing and ridged schedule drives me nuts to the point I want to leave!

    • ocdtalk says:

      I am so sorry your family is going through such a tough time. I cannot say enough about Exposure Response Prevention Therapy and there is no doubt in my mind that this would help your daughter. However, she has to be willing to work hard at it. Does she have a competent therapist who specializes in OCD? I think that’s the first step and some of my earlier posts give tips on how to find one. If she is not ready to accept help, I would suggest you talk to the therapist yourself, for guidelines on how to deal with your daughter. I definitely understand your concern for your daughter’s future but there is so much hope for all those with OCD these days – it is very treatable – she just has to be open to it. Also, I totally understand your own frustrations but it may help to try and remember that this is not your daughter trying to annoy you – it is the OCD taking charge and at this point she has no control over it. Good Luck and please keep in touch. You are in my thoughts.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s